Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 2, NWS St. Louis, MO

March 10, 2025Knox County, Lewis County, Shelby County, Missouri

NWS St. Louis, MO issued this red flag warning at Mar 10, 2025, 2:46 AM CDT for Knox County, Lewis County, Shelby County, Missouri. It took effect at Mar 10, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2025, 2:46 AM CDT (07:46 UTC)
In effect from
Mar 10, 2025, 12:00 PM CDT
Expired
Mar 10, 2025, 8:00 PM CDT
In force
8 hr
Issued by
NWS St. Louis, MO

Counties Knox County, MO, Lewis County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 183 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS83 KLSX 100746
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
246 AM CDT Mon Mar 10 2025

MOZ018-019-026-110100-
/O.NEW.KLSX.FW.W.0002.250310T1700Z-250311T0100Z/
Knox MO-Lewis MO-Shelby MO-
246 AM CDT Mon Mar 10 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST
MISSOURI|...

The National Weather Service in St Louis has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening.

* AFFECTED AREA...In Missouri, Fire Weather Zones 018, 019 and 
  026.

* TIMING...From Noon until 8 pm this evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 to 25 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

Britt
2 follow-up statements
730 
WWUS83 KLSX 101908
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
208 PM CDT Mon Mar 10 2025

MOZ018-019-026-110100-
/O.CON.KLSX.FW.W.0002.000000T0000Z-250311T0100Z/
Knox MO-Lewis MO-Shelby MO-
208 PM CDT Mon Mar 10 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST MISSOURI...

* AFFECTED AREA...In Missouri, Fire Weather Zones 018, 019 and 
  026.

* TIMING...From Noon until 8 pm this evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

Pfahler
770 
WWUS83 KLSX 110101
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
801 PM CDT Mon Mar 10 2025

MOZ018-019-026-110215-
/O.EXP.KLSX.FW.W.0002.000000T0000Z-250311T0100Z/
Knox MO-Lewis MO-Shelby MO-
801 PM CDT Mon Mar 10 2025

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTHEAST MISSOURI...

Relative humidity values have climbed as temperatures have dropped.

$$

Gosselin

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Mar 9, 10:44 PM CDT, 4 hours 2 minutes earlier. Its key messages:

  • Elevated fire danger is expected across central and northeast Missouri as well as west-central Illinois on Monday afternoon.
  • A strong storm system will bring windy conditions with a high chance (70-90%) of showers and thunderstorms between Friday afternoon and Friday night.
Area forecast discussion, Mar 9, 10:44 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1044 PM CDT Sun Mar 9 2025

.KEY MESSAGES...

- Elevated fire danger is expected across central and northeast
  Missouri as well as west-central Illinois on Monday afternoon.

- A strong storm system will bring windy conditions with a high
  chance (70-90%) of showers and thunderstorms between Friday
  afternoon and Friday night.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 209 PM CDT Sun Mar 9 2025

Clear conditions with mostly light winds are forecast again tonight
as a surface ridge axis gradually slides southward more into the mid
south and Ohio Valley. Some weak west/southwest return flow, mainly
in parts of central and northeast Missouri as well as west-central
Illinois, should help keep temperatures a bit more on the milder
side. Lows are forecast to be mostly in the mid to upper 30s across
the area. The one exception is in favored valleys across parts of
southeast Missouri where winds will be light/variable. This should
allow for the boundary layer to really decouple and at least
approach dewpoints (mid to upper 20s). Lows in these locations in
the low 30s are forecast, and given those dewpoints mentioned
immediately above, would not be surprised to see the coldest
locations bottoming out in the upper 20s.

The warmup will accelerate on Monday as strong low-level warm air
advection moves in from the west. The 850-hPa thermal ridge
approaches the Missouri-Iowa border by early evening, with
increasing southwesterly surface winds ahead of an approaching cold
front. Plentiful sunshine will also contribute to the warmup, with
most locations cresting the 70 degree mark. One negating factor
holding me back from going more aggressive with temperatures is the
lack of mixing. Model soundings show mixing to around 875 hPa, not
abnormally deep by any means for almost mid March. Even the
notoriously (too) well-mixed 12Z HRRR has the top of the boundary
layer at about 825 to 875 hPa.

Milder trends will continue Monday night due to increasing
southwesterly surface winds. Lows in the 40s are forecast, or about
15 degrees above normal for date.

Gosselin

&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 209 PM CDT Sun Mar 9 2025

(Tuesday - Thursday Night)

A cold front will move through much of the bi-state area on Tuesday
before stalling out Tuesday night. Confidence in the timing of this
frontal passage has increased somewhat compared to 24 hours ago,
with the likely location of the boundary bisecting the CWA from
southwest to northeast around 1800 UTC. As a result, there will be a
moderately strong temperature gradient from northwest to southeast
across the area, with highs in the low 60s in parts of northeast
Missouri to mid 70s in southeast Missouri. Surface winds veering
ahead of the front more to the west/southwest also should help
warm temperatures in east central and southeast Missouri as air
downslopes off of the Ozark Plateau.

Little change is expected in terms of temperatures through Thursday.
The air mass behind Tuesday's front is Pacific in nature, and as
alluded to above, the front should stall out in southeast
Missouri/southwest Illinois Tuesday night. The boundary may push
back slightly northward as a warm front on Wednesday before washing
out entirely. Therefore, look for highs each day to be mostly in the
70s, with lows mostly in the 50s.

Predominantly dry weather is forecast through mid week, with the
only chance of rain showers confined to Wednesday night. Trends
that have been observed over the past 24-48 hours have largely
continued, with the track of the midlevel disturbance more toward
the mid south. Chances of rain showers are now mostly in the
15-25%, and mostly confined to portions of southeast Missouri and
southwest Illinois. If the shortwave keeps shifting south, PoPs
may need to be removed altogether.

(Friday - Next Sunday)

A strong mid/upper level trough is expected to eject out of the
desert southwest early Friday, inducing rapid leeside cyclogenesis
across the western Plains. WPC clusters of the 500-hPa height
pattern are in pretty good agreement with the track, though there
are some notable differences in timing and strength of the overall
storm system. Regardless, it appears increasingly likely (70-90%)
for a round of showers and thunderstorms to impact the area between
Friday afternoon and Friday night.

The very strong dynamics with this system look like a given, with
extremely diffluent flow aloft to the east/southeast of the closed
mid/upper level low moving into the Upper Midwest. Convection likely
will initiate sometime Friday afternoon along a prefrontal trough.
Given the strong dynamics/synoptic scale forcing in play, any storms
that do form likely will quickly evolve into a line. The amount of
instability is still a source of uncertainty, with concerns on when
the storm occludes still an open question. A faster occlusion to our
west, as alluded to yesterday, could "pinch off" the richer moisture
(dewpoints near 60F) to the south. However, it may not take much in
the way of instability given the strong dynamics in play. Joint
probabilities from the LREF early Friday evening for at least 500
J/kg of CAPE and 50+ knots of deep-layer shear range from 40-60%.
These probabilities have also been climbing steadily over the past
couple of days now. This potential event is still 5 days away, but
trends are pointing toward at least the chance of organized strong-
severe convection within the CWA.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1040 PM CDT Sun Mar 9 2025

A clear sky continues across the region with VFR conditions
continuing through Monday. Winds are light overnight, but increase
a bit on Monday, especially farther to the northwest. Winds
diminish a bit Monday evening, but not fully. In fact, increasing
winds aloft to the north may lead to low level wind shear at
Quincy by Tuesday morning.

An ongoing issue with the normal dissemination of observations
from CPS continues. While conditions are expected to remain VFR,
the AMD NOT SKED remark has been maintained until normal
observations return.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 9, 2:18 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
218 PM CDT Sun Mar 9 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
218 PM CDT Sun Mar 9 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is an elevated fire danger on Monday afternoon over central
and northeast Missouri as well as west central Illinois due to low
humidity, gusty southwest winds, and dry fuels.

Thunderstorms are likely across the area Friday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

Nearby

Red Flag Warnings in Missouri, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.